Is volatility clustering of asset returns asymmetric?
Cathy Ning,
Dinghai Xu and
Tony S. Wirjanto
Journal of Banking & Finance, 2015, vol. 52, issue C, 62-76
Abstract:
Volatility clustering is a well-known stylized feature of financial asset returns. This paper investigates asymmetric pattern in volatility clustering by employing a univariate copula approach of Chen and Fan (2006). Using daily realized kernel volatilities constructed from high frequency data from stock and foreign exchange markets, we find evidence that volatility clustering is highly nonlinear and strongly asymmetric in that clusters of high volatility occur more often than clusters of low volatility. To the best of our knowledge, this paper is the first one to address and uncover this phenomenon. In particular, the asymmetry in volatility clustering is found to be more pronounced in the stock markets than in the foreign exchange markets. Further, the volatility clusters are shown to remain persistent for over a month and asymmetric across different time periods. Our findings have important implications for risk management. A simulation study indicates that models which accommodate asymmetric volatility clustering can significantly improve the out-of-sample forecasts of Value-at-Risk.
Keywords: Volatility clustering; Univariate time series copulas; Realized kernel volatility; Value-at-Risk (search for similar items in EconPapers)
JEL-codes: C51 G32 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (28)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378426614003781
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Is Volatility Clustering of Asset Returns Asymmetric? (2014) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jbfina:v:52:y:2015:i:c:p:62-76
DOI: 10.1016/j.jbankfin.2014.11.016
Access Statistics for this article
Journal of Banking & Finance is currently edited by Ike Mathur
More articles in Journal of Banking & Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().